Author Email: firstname.lastname@example.org
Tuberculosis (TB), a multisystemic disease with myriad presentations and manifestations, is the most common cause of infectious disease–related mortality worldwide. To find out adverse drug reactions induced due to Directly Observed Treatment, Short-course (DOTS), a study was undertaken to assess the prevalence rate and pattern of adverse drug reactions (ADR) in DOTS with focus on Human immunodeficiency virus (HIV) non reactive cases in Karad region, Maharashtra state. The incidence of adverse drug reactions was prospectively observed in 202 individuals treated for TB, all were HIV non reactive cases. 202 tuberculosis infected individuals received DOTS therapy. Adverse drug reactions were recorded in 21. The result of our study showed that the adverse drug reactions appeared in 10.39% of the patients. Patients experienced skin Hypersensitivity, Gastritis, Nausea, Vomiting, Arthralgia, Fever, Abdominal Pain, Constipation, Vertigo and Restlessness. Adverse drug reactions decreases patient adherence to treatment; it is a high risk factor for treatment discontinuation and Multi-drug-resistant tuberculosis (MDR-TB).
Adverse Drug Reactions, DOTS, India, Karad, Tuberculosis
In continuation of our previous study “Prevalence and comparative assessment of adverse drug reactions in DOTS with focus on HIV negative patients in Karad region” . We planned to study more patients in addition to suburban area in Karad region.
Tuberculosis (TB), a multisystemic disease with myriad presentations and manifestations, is the most common cause of infectious disease–related mortality worldwide. The World Health Organization (WHO) has estimated that globally, in 2009, the disease killed 1.7 million people  WHO recommends DOTS strategy that emphasizes the use of the most effective standardized, short-course regimens, and of fixed-dose drug combinations (FDCs) under observation so as to facilitate the adherence to treatment and to reduce the risk of drug resistance development  Long duration of treatment for Tuberculosis patients with drugs like Isoniazid, Pyrazinamide, Rifampin, Ethambutol and Streptomycin – the drugs used above are potential to cause adverse drug reactions like Arthralgia, Headache, Skin Rashes etc . Patients under multiple drug therapy are prone to develop adverse drug reaction due to alteration of drug or by synergistic effect. Multiple / intercurrent disease and multiple drug therapy are responsible for increased risk of developing an ADR . Anti-TB chemotherapy exhibit greater level of efficacy with an acceptable degree of toxicity, however combination treatment may produce severe adverse events. Important adverse effects are Hepatitis, Skin rash, Gastrointestinal Upset, Hyperuricemia, Peripheral Neuropathy, Visual Disturbances .
Few studies have been reported on adverse effects of anti-TB drugs related to specific regimen of drug and risk factors for those adverse effects. So, we aimed to study the adverse drug reaction in DOTS treatment in patients without HIV. Tuberculosis in HIV is having high prevalence rate. HIV patients receive several multiple drug therapies like antiretroviral therapy (ART) as well as the regular symptomatic treatment. Due to such combinations drug interactions occur. To avoid this confusion we have targeted only DOTS patients with HIV negative cases.
In this context the present study was carried out with an objective to assess the adverse drug reactions in tuberculosis patients with HIV negative cases in Karad region.
The study shows that the HIV negative DOTS patients are having high incidence rate of adverse drug reaction, which is 10.39%. Due to adverse drug reactions, patient adherence to the treatment decreases. ADR is a major cause and high risk factor for treatment discontinuation and Multi-drug-resistant tuberculosis (MDR-TB). In future it is necessary to monitor patients under DOTS with special reference to ADR’s occurred during their due course of treatment.
149 total views, 1 views today